North Dakota, 2016

Winter Storm in North Dakota, December 5 to 6, 2016

December 5 to 6, 2016 · NWS FGF · 13 events in 13 counties and zones

A hybrid-type surface low strengthened over east central South Dakota, then lifted north-northeast into the northwest corner of Minnesota by the morning of December 6th. As the low lifted north-northeast, a band of heavy snow formed over south central North Dakota and lifted northeast toward Jamestown and then Grand Forks.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A hybrid-type surface low strengthened over east central South Dakota, then lifted north-northeast into the northwest corner of Minnesota by the morning of December 6th. As the low lifted north-northeast, a band of heavy snow formed over south central North Dakota and lifted northeast toward Jamestown and then Grand Forks. This band of snow produced one to two inch per hour snowfall rates. A good portion of the Devils Lake to Grand Forks corridor picked up 8 to 12 inches of snow, with a few pockets of 12 to 18 inches of snow. Although wind speeds stayed fairly low through Monday afternoon the 5th, they did pick up into the 15 to 25 mph range Monday night. Many schools were closed on Tuesday the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 5, 1:08 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Dec 5, 1:08 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
108 PM CST Mon Dec 5 2016

.UPDATE...
Issued at 107 PM CST Mon Dec 5 2016

Still seeing some fog around the Devils Lake region, but it has
finally gone away over west central MN. The vsby has been the
worst around Langdon, but still think it will improve shortly
there too. No changes needed at this point.

&&

.SHORT TERM...(Today and tonight)
Issued at 306 AM CST Mon Dec 5 2016

This morning... patchy fog in the Devils Lake Basin will diminish
with daybreak and with midlevel moisture filtering across eastern
North Dakota into the forenoon hours. Low clouds now slung across
the northern Red River Valley and northwest MN will edge slowly
eastward through the morning...but will be overtaken by the
approaching mid and upper level clouds... with chances for a faint
ray of sunshine limited to portions west central Minnesota during
the midmorning hours.

Through the day... diffuse low pressure which is currently digging
into the western Dakotas should coalesce into a strengthening low
pressure center in northeast SD by early afternoon... with light
snow overspreading central and eastern ND. Models are generally
consistent in placing the Low center near ABR around 21z... with
the GFS and NAM blend being the main components of the fcst
package. The NSSL WRF agrees quite well with the 00z GFS package
on overall placement of the main moisture axis into east central
ND and the central RRV from 21z into 00z... while the 06z HRRRx
brings a bit heavier QPF into southeast ND during that time. Have
kept a bit of mixed rain and snow into those far southern RRV
zones during his time... and expect that warmer temps there will
slow and sig snowfall accumulations til the late afternoon and
evening.

Have initiated Winter Weather headlines at 21z for northeast and
east central ND zone... and continued these into northwest MN
after 00z. Heavier accumulations are expected after sundown and
through the overnight hours tonight...with heaviest accumulations
expected across northeast ND and into far northwest MN. Blowing
snow could develop during the early morning period in eastern ND
as the low pressure center pivots into northwest MN... with
blowing snow continuing throughout the day on Tuesday.

.LONG TERM...(Tuesday through Sunday)
Issued at 306 AM CST Mon Dec 5 2016

Tuesday...The Low pressure center is expected to track across
northern MN through Tuesday forenoon and into northwest Ontario
during the afternoon. Winter weather headlines are continued over
the northern four-fifths of the along and north of the BAC-FAR-
DTL-BJI line until early evening. Expect considerable wind to
develop behind the storm system early on Tuesday and to
overspread the area during the day. Blowing and drifting snow are
possible in the headlined areas.

Tuesday night into Wednesday... Some residual light snow and brisk
northerly winds will persist behind the departing low pressure
system well into Wednesday. Much colder air filtering into the
area will push snow ratios above the 20 to 1 range during the
overnight...so some additional accumulations are possible...
though overall moisture amounts will be significantly reduced.

Wednesday Night through Sunday...Cold air will be over the area
behind the exiting storm system Wed night into Thursday.
Wraparound clouds and flurries will persist. The 500 mb flow will
go more zonal but 500 mb heights more suppressed as cold air
lingers over the nrn tier of states. Shortwaves will move east
near this cold air boundary given chances for light snow, with the
next chance Saturday. Temperatures will run below normal for highs
Thursday to Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 107 PM CST Mon Dec 5 2016

Very difficult TAF forecasting period. Expect snow to spread over
the TAF sites this afternoon into early this evening. The most
snow will affect KDVL/KGFK/KTVF...with lesser amounts at KBJI and
KFAR. Really not expecting the wind to increase until around
12-15z Tuesday, and then only for areas along and west of the Red
River Valley. These gusty winds will take longer to reach KTVF and
KBJI. However, once the gusty winds make it into the area on
Tuesday, it will be there for the rest of the TAF period. Have
gone with vsbys on Tuesday in the 1 to 3 mile range, but may have
to drop them down a little more.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning until 6 PM CST Tuesday for NDZ006>008-
     014>016-024-026>030-054.

     Winter Weather Advisory until 6 PM CST Tuesday for NDZ038-039.

MN...Winter Weather Advisory from 6 PM this evening to 6 PM CST
     Tuesday for MNZ002-003-006-009-016-017-022-023-027.

     Winter Storm Warning from 6 PM this evening to 6 PM CST Tuesday
     for MNZ001-004-005-007-008-013>015.

&&

UPDATE...Godon
SHORT TERM...Gust
LONG TERM...Gust/Riddle
AVIATION...Godon
Hazardous weather outlook, Dec 5, 5:16 AM CST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
516 AM CST MON DEC 5 2016

MNZ001>009-013>017-022-023-027-NDZ006>008-014>016-024-026>030-038-
039-054-061130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-WEST BECKER-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-
TRAILL-BARNES-CASS-WESTERN WALSH COUNTY-
516 AM CST MON DEC 5 2016

...DANGEROUS WINTER WEATHER EXPECTED LATE THIS AFTERNOON INTO
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF HEAVY SNOW AND BLOWING SNOW WILL DEVELOP IN EASTERN
NORTH DAKOTA LATE THIS AFTERNOON AND SPREAD ACROSS NORTHWEST
MINNESOTA THIS EVENING. STRONG WINDS DEVELOPING EARLY ON TUESDAY
WILL PRODUCE AREAS OF LOW VISIBILITIES IN SNOW AND BLOWING FOR
MUCH OF THE DAY. TRAVEL WILL BECOME DIFFICULT DURING THE EVENING
AND OVERNIGHT PERIODS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW AND BLOWING SNOW WILL CONTINUE THROUGH TUESDAY... TAPERING
OFF BY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED. SNOWFALL AND LOW VISIBILITY
REPORTS ARE APPRECIATED.

MNZ024-028>032-040-NDZ049-052-053-061130-
HUBBARD-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-
GRANT-RANSOM-SARGENT-RICHLAND-
516 AM CST MON DEC 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IS POSSIBLE LATE TODAY AND TONIGHT. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT SNOW IS POSSIBLE THROUGHOUT THE WEEK. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GUST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Towner

When
December 5, 3:00 PM CST to December 6, 6:00 AM CST
Where
Towner forecast zone
Reported by
Public
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

Winter Storm, Cavalier

When
December 5, 3:00 PM CST to December 6, 6:00 AM CST
Where
Cavalier forecast zone
Reported by
Public
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

Winter Storm, Benson

When
December 5, 3:00 PM CST to December 6, 6:00 AM CST
Where
Benson forecast zone
Reported by
Public
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Winter Storm, Ramsey

When
December 5, 3:00 PM CST to December 6, 6:00 AM CST
Where
Ramsey forecast zone
Reported by
Public
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

Winter Storm, Western Walsh

When
December 5, 3:00 PM CST to December 6, 6:00 AM CST
Where
Western Walsh forecast zone
Reported by
Public
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Winter Storm, Eddy

When
December 5, 3:00 PM CST to December 6, 6:00 AM CST
Where
Eddy forecast zone
Reported by
Public
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

Winter Storm, Nelson

When
December 5, 3:00 PM CST to December 6, 6:00 AM CST
Where
Nelson forecast zone
Reported by
Public
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

Winter Storm, Griggs

When
December 5, 3:00 PM CST to December 6, 6:00 AM CST
Where
Griggs forecast zone
Reported by
Public
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

Winter Storm, Pembina

When
December 5, 3:00 PM CST to December 6, 9:00 AM CST
Where
Pembina forecast zone
Reported by
Public
Coordinates
48.768, -97.552 (the zone’s center; the record gives no point)

Winter Storm, Eastern Walsh

When
December 5, 3:00 PM CST to December 6, 9:00 AM CST
Where
Eastern Walsh forecast zone
Reported by
Public
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Winter Storm, Grand Forks

When
December 5, 3:00 PM CST to December 6, 9:00 AM CST
Where
Grand Forks forecast zone
Reported by
Public
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

Winter Storm, Steele

When
December 5, 3:00 PM CST to December 6, 9:00 AM CST
Where
Steele forecast zone
Reported by
Public
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

Winter Storm, Traill

When
December 5, 3:00 PM CST to December 6, 9:00 AM CST
Where
Traill forecast zone
Reported by
Public
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665994, 665995, 665996, 665997, 665998, 665999, 666000, 666001, 666002, 666003, 666004, 666005, 666006.